Jump to content

Atropine paradoxical bradycardia

Updated | Posted

I have had a difficult time trying to locate a GOOD explanation of the physiological basis for paradoxical bradycardia as produced by atropine in doses less than 0.5 mg. Does anyone have any insight? Thanks in advance for any responses.

All that I know is that Atropine is tertiary and crosses into the CNS stimulating the vagus nerve causing bradycardia at low doses. At higher doses the muscarinic blocking effects of Atropine out weigh the CNS effects, causing tachycardia.

I think this is correct......If not, at least I sound confident in my post

Paradoxical brady occurs with less than 0.4mg of atropine in adults and 0.2mg in pedi (in neonates you shouldn't use less than 0.1mg)....

Sandman is very close to the right answer - do a literature search you'd be surprised to see what you find... in the meantime you can also look up why succinylcholine can cause asystole - and see why overdosing sux and underdosing atropine in an infant can lead to quite a dogshow in the OR...

I was taught that at low doses, atropine may have affinity for presynaptic autoreceptors thus blocking the negative feedback loop of acetycholine and increasing presynaptic output of acetylcholine into the synaptic junction. This will activate m2 receptors on the heart and lead to bradycardia. At higher doses, atropine will bind directly to the postsynaptic muscarinic receptors and antagonize the effect of ach. I did use the word "may" though. hope this helps.

tenesma, I thought infants and children who have not had a muscle biopsy to rule out Duchenes (sp) muscular distrophe werent supposed to recieve succs because it can precipitate malignant hyperthermia.

Just curious if I was thinking correc tly.

The anticholinergics - atropine and glycopyrrolate specifically in this discussion - are competitive antagonists of acetylcholine at all the muscarinic receptors. However, there is compelling evidence that these drugs are not PURE anti-muscarinics. It is theorized that the bradycardia seen at low doses is attributed to the drug's peripheral muscarinic agonist effect. Theories that bradycardia could be due to central vagal MOA were refuted by the facts that:

1. low-dose brady could be demonstrated with glycopyrrolate, as well, which does not readily cross the CNS.

2. bradycardia occured with low-dose administration of atropine, scopolamine, and glycopyrrolate even with the interruption of the vagus nerve impulses (AKA vagotomy).

Of course we try to avoid sux in children - but in certain circumstances you have no choice whatsoever - (and a muscle biopsy won't be helpful)...